Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 260, NWS Memphis, TN

June 30, 2009Carroll County, Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 30, 2009, 9:10 PM CDT for Carroll County, Henry County, Weakley County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2009, 9:10 PM CDT (02:10 UTC)
Expired
Jun 30, 2009, 10:00 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Carroll County, TN, Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 8:44 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 30, 8:44 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT TUE JUN 30 2009

.DISCUSSION...

THE COLD FRONT WAS LOCATED WAS LOCATED JUST NORTH OF PADUCAH AND
EXTENDS WEST ACROSS SOUTHERN MISSOURI AND NORTHEAST ACROSS
NORTHWESTERN KENTUCKY. A FEW SEVERE STORMS WERE ALONG THE
FRONT...MAINLY IN KENTUCKY AND MOVING EAST. THE STORMS THAT WERE
AFFECTING CENTRAL ARKANSAS HAVE SUNK SOUTH AND ARE NOW AFFECTING
SOUTHERN ARKANSAS...CENTRAL MISSISSIPPI AND NORTHERN LOUISIANA.

AS THE FRONT DRIFTS FARTHER SOUTH TONIGHT...WILL CONTINUE WITH
SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MAINLY ALONG AND SOUTH
OF INTERSTATE 40. THE CURRENT FORECAST HANDLES THIS PRETTY WELL.
MADE ONLY MINOR ADJUSTMENTS TO SKY...DEWPOINT...RH AND HEAT INDEX
GRIDS. UPDATE OUT SHORTLY.

AC

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT TUE JUN 30 2009/

THE MIDSOUTH WILL REMAIN UNDER NORTHWEST FLOW ALOFT THROUGH THE
WEEKEND... AS A DEEP CUT OFF LONGWAVE TROF OVER THE GREAT LAKES IS
SLOW TO LIFT OUT. THIS PATTERN WILL BRING SOME RELIEF FROM THE
RECENT HEAT OVER THE MIDSOUTH...WITH AFTERNOON TEMPERATURES NEAR
OR SLIGHTLY BELOW NORMAL.

FOR THE TONIGHT PERIOD... AN UPPER SHORTWAVE IS HELPING TO
DESTABILIZE THE LOWER ATMOSPHERE ALONG A COLD FRONT DROPPING
THROUGH THE OZARK PLATEAU. THIS SURFACE FRONT WILL EVENTUALLY DROP
INTO THE MIDSOUTH LATE THIS EVENING...LIKELY AFTER THE BOUNDARY
LAYER HAS STABILIZED. AS IS THE CASE WITH NORTHWEST FLOW...CANNOT
RULE OUT ISOLATED STORMS WELL AFTER SUNSET...PARTICULARLY AS THE
18Z NAM12 SHOWS A RATHER SHARP BAROCLINIC ZONE AT 850MB OVERNIGHT.
FOR SHORT TERM...ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE FOR THE ACTIVITY DRIFTING IN FROM CENTRAL AND NORTHERN
AR...FOLLOWED BY A SLIGHT CHANCE OF ELEVATED STORMS LATE TONIGHT.

MUCH OF THE MIDSOUTH IS GOING INTO A THIRD WEEK WITH NO RAIN. THE
GFS/ECMWF MODELS HAVE TRENDED A LITTLE CLOSER TOGETHER FOR THE
LATE WEEK PERIODS...WHEN RAIN CHANCES WILL BE GREATEST. THE ECMWF IS
STILL SLIGHTLY STRONGER WITH THE UPPER LEVEL HEIGHT RIDGE OVER THE
SOUTHERN PLAINS... RESULTING IN A STORM TRACK ALONG AND JUST NORTH
OF THE MIDSOUTH REGION THURSDAY THROUGH SATURDAY. HOWEVER...THE
EUROPEAN MODEL EVENTUALLY BREAKS DOWN THE UPPER RIDGE BY LATE
WEEKEND INTO EARLY NEXT WEEK. WILL CONTINUE WITH AN OVERALL MODEL
COMPROMISE... WITH 20 TO 30 PERCENT RAIN CHANCES IN THE EXTENDED
PERIODS.

PWB

&&

.AVIATION...

00Z TAF CYCLE

A COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS EVENING (AROUND
03Z JBR/04Z MEM AND MKL/06Z TUP). HAVE MAINTAINED CB IN
MEM...JBR...AND MKL THIS EVENING PRIOR TO FRONTAL PASSAGE AS
ISOLATED THUNDERSTORM CHANCES WILL CONTINUE. SKIES SHOULD CLEAR
WITH VFR CONDITIONS EXPECTED AFTER FRONTAL PASSAGE WITH NORTHWEST
WINDS. THESE CONDITIONS WILL CONTINUE THROUGH WEDNESDAY AS HIGH
PRESSURE BUILDS IN.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  93  71  89 /  20  10  10  20
MKL  64  88  60  86 /  20  10  10  20
JBR  66  90  64  88 /  20  10  10  20
TUP  66  93  65  94 /  20  10   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 30, 3:17 AM CDT, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
317 AM CDT TUE JUN 30 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
317 AM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE INTO EASTERN
ARKANSAS THIS AFTERNOON. STRONG STORMS MAY DEVELOP IN ASSOCIATION
WITH THE DISTURBANCE. SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Jun 30, 6:51 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
651 PM CDT TUE JUN 30 2009

ARZ058-010030-
PHILLIPS AR-
651 PM CDT TUE JUN 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  PHILLIPS COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 21 MILES NORTHWEST OF MARVELL TO 25 MILES WEST OF
WATKINS CORNER AT 652 PM CDT...MOVING SOUTHEAST AT 35 MPH.

PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...
HELENA...MARVELL AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 730 PM CDT. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD TOWN LAKE.
Special weather statement, Jun 30, 7:37 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT TUE JUN 30 2009

ARZ058-MSZ010-010115-
PHILLIPS AR-COAHOMA MS-
737 PM CDT TUE JUN 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5
MILES WEST OF CRUMROD AT 738 PM CDT...MOVING EAST AT 30 MPH.

PEOPLE IN COAHOMA AND PHILLIPS COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 815 PM CDT.
THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DESOTO LAKE.
Special weather statement, Jun 30, 8:01 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
801 PM CDT TUE JUN 30 2009

TNZ004-010130-
HENRY TN-
801 PM CDT TUE JUN 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 15 MILES NORTHWEST OF PARIS LANDING STATE PARK
AT 801 PM CDT...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS LANDING STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 830 PM CDT.
Special weather statement, Jun 30, 9:05 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CDT TUE JUN 30 2009

TNZ003-004-021-010230-
CARROLL TN-HENRY TN-WEAKLEY TN-
905 PM CDT TUE JUN 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER GLEASON AT 905 PM CDT...MOVING EAST AT 30
MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS
NEAR MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 930 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:07 PM CDTSevere Thunderstorm WarningMEGHenry23 min
Jun 30, 10:00 PM CDTSevere Thunderstorm WarningMEGCarroll30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.